Nebraska, 2018

Hail and Damaging Winds in Nebraska, April 13, 2018

April 13, 2018 · NWS OAX · 3 events in 3 counties and zones

A low pressure system moved eastward across southeast Nebraska with a warm front extending east into southern Iowa. Isolated thunderstorms develop along and north of the warm front producing isolated damaging winds and large hail across southeast Nebraska and southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A low pressure system moved eastward across southeast Nebraska with a warm front extending east into southern Iowa. Isolated thunderstorms develop along and north of the warm front producing isolated damaging winds and large hail across southeast Nebraska and southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 13, 2:59 PM CST, 43 minutes earlier.

Area forecast discussion, Apr 13, 2:59 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
359 PM CDT Fri Apr 13 2018

.SHORT TERM...(Tonight through Monday)
Issued at 340 PM CDT Fri Apr 13 2018

...BLIZZARD CONDITIONS EXPECTED LATER TONIGHT INTO SATURDAY...

The overall forecast is playing about as expected, with blizzard
conditions developing in northeast NE later tonight. Meanwhile,
severe storms have developed in western IA this afternoon, just
north of a warm front that extends from a surface low that
currently exists between Lincoln and Omaha. Meanwhile severe storms
firing along the dry line in eastern KS will move into southeast
NE within the next 45 minutes. A tornado watch remains in effect
for western IA and extreme southeast NE until 02z.

Regarding headlines, we did expand the blizzard warning a little
further east and south, to include areas northwest of a line from
Seward to Columbus to Thurston, NE. Further east, either winter
storm warnings or winter weather advisories were issued where
winds may lower and snowfall amounts may be lighter. Headlines
remain in effect until 7 pm Saturday. At that time, snow amounts
and winds will winding down. We may have to eventually extend some
of these winter headlines a little further into Saturday evening.
A few snow showers could linger across western IA Sunday morning,
but essentially the event is over by that time.

Regarding snowfall amounts, they did trend up just slightly,
looking for 8 to 15 inches in northeast NE, transitioning to 1
to 2 inches along I80, and an inch or less in extreme southeast NE
and southwest IA. With the strong winds gusting to 45 mph or
higher for much of the area, getting an accurate measurement may
become quite difficult. And along I80, amounts may tend to melt on
treated roads. There could be a light glazing with wet untreated roads
as temps drop below freezing, but overall not expecting
significant icing with this system.

Regarding visibility, where the blizzard warning is in effect, we
are expecting widespread visibility 1/4 or less with whiteout
conditions, especially in open areas. This will create significant
blowing and drifting snow. Travel may become impossible in parts
of central through northeast NE. Reports from central NE suggest
this is already occurring, and it should move eastward overnight.
Opted to expand the blizzard warning southward to include I80
eastward up to Seward.

Dry weather on Monday.

.LONG TERM...(Monday night through Friday)
Issued at 340 PM CDT Fri Apr 13 2018

Given the immediate short term weather concerns, did not have a
lot of time to spend on this period. Model blends suggest another
chance of mostly rain Tuesday afternoon into early Wednesday, and
another chance of rain next Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1256 PM CDT Fri Apr 13 2018

Variable ceilings and surface winds at KOMA/KLNK with the warm
front in the vicinity/just to the south. Thunderstorms possible
near KOMA this afternoon and think storms may remain east of
KLNK, but included showers there. Will need to metwatch and adjust
as needed as convection develops.  IFR/LIFR conditions at KOFK
with showers and isolated thunderstorms possible with ra/sn around
06Z changing to all snow/blsn around 08Z. Northeast to north winds
will increase 20-30kts with gusts 30 to 38kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 9 AM to 7 PM CDT Saturday for
     NEZ045-052-053-066-067-078-088-089.

     Blizzard Warning from 4 AM to 7 PM CDT Saturday for NEZ015-033-
     043-050-065.

     Winter Storm Warning from 7 AM to 7 PM CDT Saturday for NEZ034-
     044-051.

     Blizzard Warning from 1 AM to 7 PM CDT Saturday for NEZ018-032-
     042.

     Blizzard Warning from 10 PM this evening to 7 PM CDT Saturday
     for NEZ012-017-030-031.

     Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
     NEZ011-016.

IA...Winter Weather Advisory from 9 AM to 7 PM CDT Saturday for
     IAZ055-056.

     Winter Storm Warning from 7 AM to 7 PM CDT Saturday for IAZ043.

&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Zapotocny
Hazardous weather outlook, Apr 13, 10:51 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1151 AM CDT Fri Apr 13 2018

NEZ011-012-016>018-030-031-140700-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-
1151 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms today. Some small hail could
occur, but widespread severe storms are not expected.

Rain will change over to snow tonight, with blizzard conditions
developing. North or northwest winds will increase into the 25 to
35 mph range with gusts to 50 mph possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The snow that develops tonight will continue on Saturday, and
strong winds will continue as well. Total snow amounts from 6 to
14 inches are are forecast. A blizzard warning has been issued
for tonight and Saturday. Travel could become impossible and
preparations should be made now to should you not be able to
travel or should there be power outages over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through Tonight.

IAZ043-NEZ015-032>034-042>044-050-051-065-140700-
Monona-Thurston-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Butler-
Saunders-Seward-
1151 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska...northeast Nebraska and southeast
Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms this afternoon and some hail
or gusty winds could occur. The chance for severe storms is
highest east of a line from around Pender to Lincoln and Beatrice.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will change to snow from northwest to southeast tonight and
then a mix of precipitation is expected Saturday. Snowfall amounts
from 3 to 6 inches are forecast, combined with northwest winds
increasing to 25 to 35 mph with higher gusts to 50mph. Areas of
blowing snow will be possible, and near blizzard conditions could
develop. Thus, a winter storm watch remains in effect from late
tonight into Saturday. Prepare now should travel be limited or if
power outages occur over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this afternoon or early this
evening.

IAZ055-056-069-079-080-090-091-NEZ045-052-053-066>068-078-088>093-
140700-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Washington-Douglas-Sarpy-Lancaster-Cass-Otoe-Saline-Jefferson-
Gage-Johnson-Nemaha-Pawnee-Richardson-
1151 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this afternoon and into this
evening. Chances will be highest from about 3 pm to 9 pm in
southwest Iowa and far eastern Nebraska. The main threats are
hail, strong winds, and isolated tornadoes. The tornado risk is
highest east of a line from Tecumseh to Arlington to Harlan and
includes parts of east central and southeast Nebraska into
southwest Iowa.

These storms are expected to quickly develop and will be fast
moving.

The storms are expected to develop near a warm front and ahead of
a dryline as stronger forcing moves into the area this afternoon,
so there may be a couple of areas where storms initiate.

Prepare now to avoid being caught traveling or outside should
storms develop in your area.

There will be very high fire danger over parts of southeast
Nebraska this afternoon, and the fire danger index could briefly
rise into the extreme category.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will become mixed with and change to snow later tonight and
Saturday, while northwest winds increase to 25 to 35 mph with
higher gusts to 50 mph. An inch or two of snow could accumulate,
and the strong winds could cause some blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
early this evening.

Zapotocny

In the hours before

Local storm report, Apr 13, 2:23 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
323 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             AVOCA                   41.48N 95.34W
04/13/2018  M0.88 INCH       POTTAWATTAMIE      IA   TRAINED SPOTTER

&&

CZ
Local storm report, Apr 13, 2:57 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
357 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             1 SSE OAKLAND           41.30N 95.39W
04/13/2018  E1.50 INCH       POTTAWATTAMIE      IA   EMERGENCY MNGR

&&

SFORTIN
Local storm report, Apr 13, 3:02 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
402 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             3 E HARLAN              41.65N 95.27W
04/13/2018  E0.88 INCH       SHELBY             IA   PUBLIC

&&

SFORTIN
Local storm report, Apr 13, 3:08 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
408 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             2 S OAKLAND             41.28N 95.40W
04/13/2018  E1.75 INCH       POTTAWATTAMIE      IA   STORM CHASER

&&

SFORTIN
Local storm report, Apr 13, 3:13 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
413 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             2 S HENDERSON           41.11N 95.43W
04/13/2018  E1.75 INCH       MILLS              IA   STORM CHASER

            NICKEL TO QUARTER SIZED HAIL ALSO REPORTED

&&

SFORTIN
Local storm report, Apr 13, 3:29 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
429 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             5 E HENDERSON           41.14N 95.33W
04/13/2018  M2.00 INCH       MONTGOMERY         IA   PUBLIC

            PICTURED SHARED VIA SM

&&

SFORTIN

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Nemaha

When
April 13, 3:42 PM CST
Where
Nemaha County, 0.87 mi SW of Auburn
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.390, -95.840

Penny size hail reported south of Auburn.

Thunderstorm Wind, Cass

When
April 13, 3:45 PM CST
Where
Cass County, 2.96 mi ENE of Union
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.840, -95.850

A roof was blown off a building.

Thunderstorm Wind, Otoe

When
April 13, 3:55 PM CST
Where
Otoe County, 2.81 mi N of Paul
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
40.610, -95.870

The Nebraska City AWOS reported a 62 mph wind gust from a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751759, 751760, 751761.